A patient with a history of prior transfusions is receiving a unit of packed red blood cells following a lengthy surgery and has a temperature increase from 37.0° to 38.3°. The patient is otherwise not in distress and has stable vital signs. The nurse stops the transfusion and asks you what he should do next.
What is the BEST next course of action and which blood management modality could have prevented this reaction?A. Stop transfusion, evaluate patient, rule out infectious etiology and acute hemolytic reaction, and administer antipyretics; leukoreduction
Correct Answer: A
Febrile nonhemolytic transfusion reactions are common and generally benign, but require ruling out other possible reactions such as an acute hemolytic reaction. They are the most common type of transfusion reaction, with an incidence of 0.5% to 2%. Their main feature is an increase in temperature of at least one degree. The fever may be accompanied by chills and rigors.
Several mechanisms have been proposed for this type of reaction including stimulation of donor leukocytes by recipient antibodies that were induced after prior transfusions; and cytokine accumulation in stored blood products. When a transfusion reaction is suspected, evaluation should include checking the blood for clerical error, examining for signs of hemolysis, and obtaining a direct antiglobulin test. It is important to rule out an acute hemolytic reaction and transfusion of a contaminated unit.
Treatment of this type of reaction includes administration of antipyretics.
Leukoreduction of donor blood can reduce the incidence of febrile nonhemolytic reactions and transmission of cytomegalovirus. It may be preferred in certain patient populations such as potential transplant patients and chronically transfused patients. Washing donor blood can reduce the incidence of allergic reactions and is preferred for those with known IgA deficiency and at high risk for anaphylactic reactions. Irradiation of RBCs destroys donor T-lymphocytes and is used to prevent graft versus host disease in transplant patients and severely immunocompromised patients.